Doctors Lounge - Oncology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Brain Tumors
|ssemovsk - Wed Jan 21, 2009 11:27 am||
Hello, I am a 29 year old male who is currently undergoing chemotherapy treatment for a germinoma tumor. I was diagnosed with this tumor in 2005. It was located in the pituitary region of my brain. A biopsy confirmed that it was germinoma and I received 20 radiation treatments. After I was complete with radiation, the tumor was dissolved. I take hormone supplements: A testosterone shot, cortef and synthroid. My tumor came back this year to my cerebellum and to 2 large masses were found in my L spine. I received spot radiation treatment that got rid of the brain tumor and I have so far received 13 treatments of chemotherapy. I have fainted 3 times in the past 2 months, this never occurred before. My blood pressure drops and I pass out, the doctors have yet to confirm why this occurs. My white blood cell count drops about 5 days after chemotherapy, which is expected. I receive Neupogen shots to help maintain the white blood cell count level. I was scheduled to start my final week of chemotherapy this week, when my blood results came back extremely high for white blood cell. (57,000) My white blood cell count has always been low due to the chemotherapy. The doctor is doing ct scans before I start chemo again to see what the cause of the high blood cell is. I have done research online and read that it may be leukemia, but since I have prior existing health conditions, could this be something else? Any help would be greatly appreciated.
|Dr.M.Aroon kamath - Wed Dec 23, 2009 10:34 am||
Germinomas usually arise from the pineal gland. Rarely they may arise from the infundibular part of the third ventricle and extend into the pitutary fossa. Germinomas arising from the pitutary itself are exceedingly rare, but have been reported.
Your white cell count level indicates that you probably developed what is known as a "Leukemoid reaction".
Leukemoid reaction has been also described as one of many "Paraneoplastic syndromes". Some tumors are known to secrete a variety of substance (humoral factors/cytokines). resulting in Paraneoplastic phenomena.
One of the substances which has been reported to be produced by some tumors is Granulocyte colony stimulating factor(G-CSF). This can induce a "Leukemoid reaction".
'Leukemoid reaction' is a leukocytosis exceeding 50,000 WBC/mm3 with an associated significant increase in early neutrophil precursors.
Hyperleukocytosis is presence of >100,000 WBC/mm3.
Leukemoid reactions are generally benign.
There are no reported cases of paraneoplastic syndromes associated with intra-cranial germinomas (to the best of my knowledge). However, there are numerous reportes of paraneoplastic syndromes associated with seminomas of the testis and dysgerminomas of the ovary.
Pegfilgrastim(a Peglycated form of filgrastim) has been reported to rarely (< 1%) cause a significant leukocytosis (WBC greater than 100 x 109/L).This was not reportedly associated with any advese outcomes.
I am not aware of reports of filgrastim(Neupogen) causing a leukemoid reaction.
Thus, a remote possibility of this being an adverse reaction to filgrastim(Neupogen) has to be considered.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.